Alert archive / Nevada / Red Flag Warnings in 2023
Red Flag Warning 5, NWS Las Vegas, NV
NWS Las Vegas, NV issued this red flag warning at Oct 27, 2023, 11:33 AM PDT for Clark County, Nevada; Mohave County, Arizona; San Bernardino County, California. It took effect at Oct 29, 2023, 11:00 AM PDT. It was in force for 30 hr. 21 reports came from inside the area while it was in force.
The area
The counties it named, with what was reported inside it.
The facts
- Issued
- Oct 27, 2023, 11:33 AM PDT (18:33 UTC)
- In effect from
- Oct 29, 2023, 11:00 AM PDT
- Expired
- Oct 30, 2023, 5:00 PM PDT
- In force
- 30 hr
- Issued by
- NWS Las Vegas, NV
Counties Mohave County, AZ, San Bernardino County, CA, Clark County, NV
The radar
The Las Vegas radar (KESX), 15 km from the middle of the area, began a volume at 18:38 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Oct 29, 11:10 AM PDT | NON-TSTM WND GST 58 | 1 W Devore, CA | Mesonet station SE726 Devore Heights (SCE726). |
| Oct 29, 11:36 AM PDT | NON-TSTM WND DMG | 5 Wsw Fontana, CA | Tree down and partially blocking lanes on Calabash Rd near I-10 in Fontana. Cross roads of incident are Valley Blvd and Calabash Ave. Wind gusts reported in the surrounding area around time of event were near 50 mph. |
| Oct 29, 11:40 AM PDT | NON-TSTM WND GST 55 | 5 Nnw Fontana, CA | Mesonet station SE533 Duncan Canyon (SCE533). |
| Oct 29, 12:26 PM PDT | NON-TSTM WND DMG | 1 Nw Devore, CA | Powerlines down across Kimbark Ave in the Cajon Pass just north of Devore. Winds in the area were gusting to 45 to 50 mph just before time of the incident. |
| Oct 29, 1:30 PM PDT | NON-TSTM WND GST 57 | 4 Ssw Devore, CA | Mesonet station SE588 Rialto (SCE588). |
| Oct 29, 5:00 PM PDT | NON-TSTM WND GST 64 | 6 S Lytle Creek, CA | Mesonet station SE271 North Fontana (SCE271). |
| Oct 29, 7:40 PM PDT | NON-TSTM WND GST 56 | 4 N Rancho Cucamonga, CA | Mesonet station 086SE Rancho Cucamonga (SCE1086). |
| Oct 29, 8:30 PM PDT | NON-TSTM WND GST 69 | 4 S Crestline, CA | Mesonet station SE594 Wildwood Park (SCE594). |
| Oct 29, 8:40 PM PDT | NON-TSTM WND GST 79 | 3 S Crestline, CA | Mesonet station at Arrowhead Springs (SCE1189). |
| Oct 29, 8:50 PM PDT | NON-TSTM WND GST 75 | 4 Ssw Crestline, CA | Mesonet station at CSU San Bernardino (SCE809). |
| Oct 29, 10:20 PM PDT | NON-TSTM WND GST 60 | 6 S Chino, CA | Mesonet station SE218 Chino Hills 3 (SCE218). |
| Oct 30, 12:00 AM PDT | NON-TSTM WND GST 57 | 4 S Crestline, CA | Mesonet station SE606 Sycamore Canyon (SCE606). |
| Oct 30, 12:15 AM PDT | NON-TSTM WND GST 65 | 4 Ssw Crestline, CA | Mesonet station HF009 Badger Canyon (HF009). |
| Oct 30, 1:00 AM PDT | NON-TSTM WND GST 66 | 4 S Lytle Creek, CA | Mesonet station 056SE Lytle Creek South (SCE1056). |
| Oct 30, 3:00 AM PDT | NON-TSTM WND GST 58 | 5 Nnw San Bernardino, CA | Mesonet station 039SE Shandin Hills (SCE1039). |
| Oct 30, 3:20 AM PDT | NON-TSTM WND GST 59 | 5 Sw Devore, CA | Mesonet station SE157 Fontana (SCE157). |
| Oct 30, 4:10 AM PDT | NON-TSTM WND GST 59 | 3 Sse Devore, CA | Mesonet station DVOC1 Devore. |
| Oct 30, 5:30 AM PDT | NON-TSTM WND GST 85 | 3 S Crestline, CA | Mesonet station at Marshall Peak (SDHGPA). |
| Oct 30, 7:10 AM PDT | NON-TSTM WND GST 67 | 3 Sw Crestline, CA | Mesonet station SE125 Devil Canyon (SCE125). |
| Oct 30, 7:30 AM PDT | NON-TSTM WND GST 62 | 3 Sw Devore, CA | Mesonet station SE156 Lytle Creek Wash (SCE156). |
| Oct 30, 9:20 AM PDT | NON-TSTM WND GST 64 | 2 E Devore, CA | Mesonet station 466SE Devore (SCE1466). |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
The nearest sounding before it
Las Vegas, NV (KVEF), launched 12:00Z, 6.6 hours before the alert went out and 101 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 2095 m above ground
- 0-6 km bulk shear
- 34 kt
- 0-1 km storm-relative helicity
- 26 m²/s²
- 0-3 km storm-relative helicity
- 165 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
689 WWUS85 KVEF 271833 RFWVEF URGENT - FIRE WEATHER MESSAGE National Weather Service Las Vegas NV 1133 AM PDT Fri Oct 27 2023 .Elevated fire concerns expected Sunday through Monday as a windy, dry weather system moves through the region. Gusty north winds along the Colorado River Valley will range from 45 to 55 mph, with speeds above 60 mph possible, particularly near Laughlin and Bullhead City. Afternoon relative humidity values will range from 8 to 15 percent Sunday and Monday, with overnight recoveries between 20 and 30 percent. AZZ101-CAZ229-NVZ466-281200- /O.NEW.KVEF.FW.W.0005.231029T1800Z-231030T1800Z/ Lake Mead NRA/Colorado River-AZ side-Lower Colorado River Valley- Lake Mead NRA/Colorado River-NV side- 1133 AM PDT Fri Oct 27 2023 /1133 AM MST Fri Oct 27 2023/ ...RED FLAG WARNING IN EFFECT FROM 11 AM PDT / MST SUNDAY TO 11 AM PDT / MST MONDAY FOR STRONG WINDS AND LOW HUMIDITY FOR THE COLORADO RIVER VALLEY... The National Weather Service in Las Vegas has issued a Red Flag Warning, which is in effect from 11 AM PDT / MST Sunday to 11 AM PDT / MST Monday. * AFFECTED AREA...In AZZ101...Fire Weather Zone 101. In California...Fire Weather Zone 229. In Nevada...Fire Weather Zone 466. * TIMING...Sunday afternoon through Monday afternoon. * WIND...North wind between 30 to 40 mph with gusts approaching 60 mph. * HUMIDITY...Minimum humidity between 5 and 15 percent, with overnight recoveries between 20 and 30 percent. * IMPACTS...Any fires that develop will likely spread rapidly. Outdoor burning is not recommended. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Red Flag Warning means that critical fire weather conditions are either occurring now...or will shortly. A combination of strong winds...low relative humidity...and warm temperatures can contribute to extreme fire behavior. && $$
5 follow-up statements
627 WWUS85 KVEF 280908 RFWVEF URGENT - FIRE WEATHER MESSAGE National Weather Service Las Vegas NV 208 AM PDT Sat Oct 28 2023 .Elevated fire concerns expected Sunday through Monday as a windy, dry weather system moves through the region. Gusty north winds along the Colorado River Valley will range from 45 to 55 mph, with speeds above 60 mph possible, particularly near Laughlin and Bullhead City. Afternoon relative humidity values will range from 8 to 15 percent Sunday and Monday, with overnight recoveries between 20 and 30 percent. AZZ101-CAZ229-NVZ466-291200- /O.CON.KVEF.FW.W.0005.231029T1800Z-231030T1800Z/ Lake Mead NRA/Colorado River-AZ side-Lower Colorado River Valley- Lake Mead NRA/Colorado River-NV side- 208 AM PDT Sat Oct 28 2023 /208 AM MST Sat Oct 28 2023/ ...RED FLAG WARNING REMAINS IN EFFECT FROM 11 AM PDT /11 AM MST/ SUNDAY TO 11 AM PDT /11 AM MST/ MONDAY FOR STRONG WINDS AND LOW HUMIDITY FOR THE COLORADO RIVER VALLEY... * AFFECTED AREA...In AZZ101...Fire Weather Zone 101. In California...Fire Weather Zone 229. In Nevada...Fire Weather Zone466. * TIMING...Sunday afternoon through Monday afternoon. * WIND...North wind between 30 to 40 mph with gusts approaching 60 mph. * HUMIDITY...Minimum humidity between 5 and 15 percent, with overnight recoveries between 20 and 30 percent. * IMPACTS...Any fires that develop will likely spread rapidly. Outdoor burning is not recommended. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Red Flag Warning means that critical fire weather conditions are either occurring now...or will shortly. A combination of strong winds...low relative humidity...and warm temperatures can contribute to extreme fire behavior. && $$
458 WWUS85 KVEF 290808 RFWVEF URGENT - FIRE WEATHER MESSAGE National Weather Service Las Vegas NV 108 AM PDT Sun Oct 29 2023 .Elevated fire concerns expected through Monday as a windy, dry weather system moves through the region. Gusty north winds along the Colorado River Valley will range from 45 to 55 mph, with speeds above 60 mph possible, particularly near Laughlin and Bullhead City. Afternoon relative humidity values will range from 8 to 15 percent Sunday and Monday, with overnight recoveries between 20 and 30 percent. AZZ101-CAZ229-NVZ466-292200- /O.CON.KVEF.FW.W.0005.231029T1800Z-231030T1800Z/ Lake Mead NRA/Colorado River-AZ side-Lower Colorado River Valley- Lake Mead NRA/Colorado River-NV side- 108 AM PDT Sun Oct 29 2023 /108 AM MST Sun Oct 29 2023/ ...RED FLAG WARNING REMAINS IN EFFECT FROM 11 AM PDT /11 AM MST/ THIS MORNING TO 11 AM PDT /11 AM MST/ MONDAY FOR STRONG WINDS AND LOW HUMIDITY FOR the Colorado River Valley... * AFFECTED AREA...In AZZ101...Fire Weather Zone 101. In California...Fire Weather Zone 229. In Nevada...Fire Weather Zone466. * TIMING...Sunday afternoon through Monday afternoon. * WIND...North wind between 30 to 40 mph with gusts approaching 60 mph. * HUMIDITY...Minimum humidity between 5 and 15 percent, with overnight recoveries between 20 and 30 percent. * IMPACTS...Any fires that develop will likely spread rapidly. Outdoor burning is not recommended. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Red Flag Warning means that critical fire weather conditions are either occurring now...or will shortly. A combination of strong winds...low relative humidity...and warm temperatures can contribute to extreme fire behavior. && $$
188 WWUS85 KVEF 292030 RFWVEF URGENT - FIRE WEATHER MESSAGE National Weather Service Las Vegas NV 130 PM PDT Sun Oct 29 2023 .Elevated fire concerns expected through Monday as a windy, dry weather system moves through the region. Gusty north winds along the Colorado River Valley will range from 45 to 55 mph, with speeds above 60 mph possible, particularly near Laughlin and Bullhead City. Afternoon relative humidity values will range from 8 to 15 percent Sunday and Monday, with overnight recoveries between 20 and 30 percent. AZZ101-CAZ229-NVZ466-301100- /O.CON.KVEF.FW.W.0005.000000T0000Z-231030T1800Z/ Lake Mead NRA/Colorado River-AZ side-Lower Colorado River Valley- Lake Mead NRA/Colorado River-NV side- 130 PM PDT Sun Oct 29 2023 /130 PM MST Sun Oct 29 2023/ ...RED FLAG WARNING REMAINS IN EFFECT UNTIL 11 AM PDT /11 AM MST/ MONDAY FOR STRONG WINDS AND LOW HUMIDITY FOR THE COLORADO RIVER VALLEY... * AFFECTED AREA...In AZZ101...Fire Weather Zone 101. In California...Fire Weather Zone 229. In Nevada...Fire Weather Zone 466. * TIMING...Through Monday afternoon. * WIND...North wind between 25 to 35 mph with gusts up to 50 mph. * HUMIDITY...Minimum humidity between 5 and 15 percent, with overnight recoveries between 20 and 30 percent. * IMPACTS...Any fires that develop will likely spread rapidly. Outdoor burning is not recommended. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Red Flag Warning means that critical fire weather conditions are either occurring now...or will shortly. A combination of strong winds...low relative humidity...and warm temperatures can contribute to extreme fire behavior. && $$
436 WWUS85 KVEF 300824 RFWVEF URGENT - FIRE WEATHER MESSAGE National Weather Service Las Vegas NV 124 AM PDT Mon Oct 30 2023 .Gusty north winds persist along the Colorado River Valley today with gusts of 40 to 50 mph expected, particularly near Laughlin and Needles. Afternoon relative humidity values will range from 8 to 15 percent. Improving conditions expected by this evening. AZZ101-CAZ229-NVZ466-310000- /O.EXT.KVEF.FW.W.0005.000000T0000Z-231031T0000Z/ Lake Mead NRA/Colorado River-AZ side-Lower Colorado River Valley- Lake Mead NRA/Colorado River-NV side- 124 AM PDT Mon Oct 30 2023 /124 AM MST Mon Oct 30 2023/ ...RED FLAG WARNING NOW IN EFFECT UNTIL 5 PM PDT /5 PM MST/ THIS AFTERNOON FOR STRONG WINDS AND LOW HUMIDITY FOR THE COLORADO RIVER VALLEY... * AFFECTED AREA...In AZZ101...Fire Weather Zone 101. In California...Fire Weather Zone 229. In Nevada...Fire Weather Zone 466. * TIMING...Through Monday afternoon. * WIND...North wind between 25 to 35 mph with gusts up to 50 mph. * HUMIDITY...Minimum humidity between 5 and 15 percent, with overnight recoveries between 20 and 30 percent. * IMPACTS...Any fires that develop will likely spread rapidly. Outdoor burning is not recommended. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Red Flag Warning means that critical fire weather conditions are either occurring now...or will shortly. A combination of strong winds...low relative humidity...and warm temperatures can contribute to extreme fire behavior. && $$
155 WWUS85 KVEF 302354 RFWVEF URGENT - FIRE WEATHER MESSAGE National Weather Service Las Vegas NV 454 PM PDT Mon Oct 30 2023 AZZ101-CAZ229-NVZ466-310100- /O.EXP.KVEF.FW.W.0005.000000T0000Z-231031T0000Z/ Lake Mead NRA/Colorado River-AZ side-Lower Colorado River Valley- Lake Mead NRA/Colorado River-NV side- 454 PM PDT Mon Oct 30 2023 /454 PM MST Mon Oct 30 2023/ ...RED FLAG WARNING WILL EXPIRE AT 5 PM PDT /5 PM MST/ THIS AFTERNOON FOR STRONG WINDS AND LOW HUMIDITY FOR THE COLORADO RIVER VALLEY... North winds have been diminishing late this afternoon and speeds less than 15 mph can be expected early this evening and overnight. $$
What forecasters said that day
The local office's own words before this red flag warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Las Vegas, NV wrote its last area forecast discussion before this red flag warning went out at Oct 27, 10:52 AM PDT, 41 minutes earlier.
Area forecast discussion, Oct 27, 10:52 AM PDT, 41 minutes before
Area Forecast Discussion National Weather Service Las Vegas NV 1052 AM PDT Fri Oct 27 2023 .SYNOPSIS...Pleasant conditions today will give way to increasingly gusty and cool weather over the weekend as a fall weather system moves through. Strong winds with gusts exceeding 55 mph are expected along the Colorado River Saturday night into Sunday. By early next week, winds will decrease and temperatures will moderate as high pressure returns. && .UPDATE...Bishop froze this morning, with a temperature of 32 degrees, which was in line with the First Freeze Warning issued overnight. This has been allowed to expire as morning temperatures increased above freezing. An additional shot of freezing temperatures in the Owens Valley expected tonight, with even cooler temperatures expected Monday morning. Additionally, Colorado City came within a couple of degrees of freezing this morning, so we will be keeping a close eye on their first freeze as well. Afternoon temperatures will be a couple of degrees below seasonal averages today, with breezy southwest winds across the Mojave Desert and increasing clouds. No changes to the forecast made this morning, as it looks to be in good shape. && .PREVIOUS DISCUSSION...122 AM PDT Fri Oct 27 2023/ .SHORT TERM...through Friday night. Main concern today is watching for the potential first freeze around the Bishop area where a Freeze Warning is in effect through 8 am. Thus far, persistent north breezes have kept the temperatures a few degrees elevated from what was anticipated at this hour, but clear skies and and a decreasing wind trend should still allow for the temperature to fall close to freezing by daybreak. Regardless of the outcome tonight, temperatures will be near freezing again tomorrow morning in the Bishop area, before falling well below freezing by Sunday morning. Otherwise, pleasant conditions are expected today before our next weather system begins to take aim at the region for Saturday. Highs will be a few degrees cooler than Thursday thanks partly to a cooler start to the morning and very slight decrease in heights. .LONG TERM...Saturday through Wednesday. Northerly wind gusts will pick up through the day on Saturday across the southern Great Basin as a sharp trough digs into the eastern Great Basin and clips through the Desert Southwest. The associated cold frontal passage is expected overnight Saturday into Sunday morning, which will result in blustery post-frontal conditions. Widespread Wind Advisory criteria (35-45 mph gusts) will be met across Inyo, Esmeralda, and far southeastern Lincoln counties Saturday evening...expanding to San Bernardino, southern Clark, and the Colorado River Valley late Saturday into early Sunday morning. Topographic enhancement along the Colorado River Valley will allow gusts to exceed 55 mph, with High Wind Warning criteria (58+ mph gusts) likely. Given the favorable synoptic pattern and support from probabilistic guidance, went ahead with a high wind watch fro the Colorado River Valley from 8 pm Saturday through 5 am Monday morning. During this time, wave heights at Lake Mead and Lake Mohave will range from 2 to 4 feet, which will be very dangerous for small craft. High pressure looks to rebuild over the region during the middle latter part of next week. This will allow temperatures to slowly increase increase through the week closer to normals for this time of year. && .AVIATION...For Harry Reid...Winds will remain light, 10 knots or less, and will follow typical diurnal directional trends. For the rest of southern Nevada, northwest Arizona and southeast California...Winds at VGT and BIH will remain light, 10 kts or less, and will follow typical diurnal directional trends. HND, IFP, and EED will favor a more southerly direction through the evening hours. Sustained speeds at EED and HND will remain relatively light, 12 knots or less. Whereas IFP will see 15-20 knot southerly wind gusts this afternoon. DAG will favor a westerly direction with sustained speeds around 10 knots and late afternoon gusts around 20 knots. && .SPOTTER INFORMATION STATEMENT...Spotters are encouraged to report any significant weather or impacts according to standard operating procedures. && SHORT TERM...Outler LONG TERM...Gorelow/Varian AVIATION...Stessman For more forecast information...see us on our webpage: https://weather.gov/lasvegas or follow us on Facebook and Twitter
The office that day
Everything else NWS Las Vegas, NV issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Oct 27, 12:25 AM PDT | High Wind Watch | VEF | 24 hr |
Nearby
Red Flag Warnings in Nevada, 2023Red Flag Warnings in Arizona, 2023Red Flag Warnings in California, 2023Every red flag warning in 2023
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.